Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
Question: Need some help
|21Male - Fri Dec 03, 2004 12:23 am|
Hello guys, any help will be greatly appriciated :)
I've been suffering from anxiety for about 3 months now, it all started from sudden panic attacks, i saw my doctor, refused taking medicine (ativan) since its addictive and i wasn't too happy with the possible side effects... i rather try to deal with it myself, started taking Multi-Vitamins with a high b-vitamin concentration. then i stopped (i think its better to take for 1 amonth then one off...to make the body work a little bit, but i may be wrong:) ), then i tried Ginkgo Biloba (100mg) for about a month, that was o.k. i mean... i didn't suffer from anxiety attacks whatsoever (just weird anxious thoughts here and there.,..) so it may have helped... even though i had the so very common side effect from it, (head aches...but not often at all)..i stopped about a month ago... now during a stress period with school and work, i don't really suffer from full out panic attacks but the anxiety is starting to bother me again (bad / weird thoughts, afraid of illnesses, etc)...im also a pre-med student so its kinda weird when i read about symptoms of illnesses and start thinkin about myself... kinda think "whoa i have this, thats really not good"... well that pattern of thoughts, its really hard to avoid. All this anxiety is really really affecting my mood, i become depressed, very very depressed thinking ...what if i have this disease... what if... i think thats what anxiety is anyway... and there is nothing really i can do about it except for trying to deal with it myself.
so i went out today.... and bought B50 complex (50mg of each b vitamin) ... and a multi vitamin - (Life Spectrum Performa ...w/60mg of ginkgo). so im kind of hoping that it will help, however i don't know :) so it would be nice to know what a doctor thinks :) , also is it safe to take a multivitamin supplement that has 60mg ginkgo in it with a B50Complex ?
im not taking any medications what so ever at the moment
Thanks in advance
|m.blajian - Thu Dec 09, 2004 10:53 am|
Well, Hello back. Sorry that I took a few days getting back to you, but I wanted to be sure that I could answer thoroughly answer your questions. I am an RN that has specialized in Psychiatric issues for 10 years. I have had experience in private practice with a psychiatrist as well as hospital experience with many psychiatrists on staff. First, I would like to let you know that you are not alone in your thought process concerning diseases and your succebtibility to them while studying medicine. It is very common for most nursing and med students to get their own fears about which disease will come our way. I had my own in nursing school. I find that the illnesses we fixate on the most are probably just the ones that we fear the most and there is no connection to the reality of contracting the illness at all. So, let's start to alleviate some of your anxiety here by letting you know these thoughts are not only normal they are expected. Talk to any faculty member and they can probably relate to this issue themselves. Stress is something that we all endure and we cannot control the external factors that we will perceive as stressors. Being a student going into a difficult field of study is a huge stressor in of itself. It is also not unusual for many of us to sort of "freak-out" at times with all the work and study required. I know I had many moments of my own! But, we can control our reaction and resistance to the stressor. If you want to avoid any type of medication for this then I would suggest that you consider some relaxation techniques. There are many natural ways to de-stress, finding what is right for you is the key here. Some people meditate, some use exercise, some may just use some breathing techniques. When we get anxious we tend to breathe very shallowly which builds up the carbon-monoxide levels in the blood and the anxiety is amplified. Concentrate on your breath, slow deep breath in and slow full exhalations out for a period of a few minutes can help to de-escalate an anxiety episode. Check out some alternative methods, there is a great site called HolisticOnline that can offer some alternatives to medicine. The vitamins you are taking will help to keep you healthy, and the B vitamins work on the central nervous system, but in a functional capacity, not a tranquilizing effect. B vitamins are water soluble so you are OK taking them with the Ginko. You mentioned that you did see your doctor about your anxiety ( that at times increases to the point that you fell panicked). You probably consulted with your PCP (Primary Care Physician). Certainly minor concerns and problems that are psychiatric in nature can be adequately addressed by your PCP, but if the problem persists or you do not feel any better you might consider consulting with a psychiatrist, a simple outpatient medication evaluation may be of benefit to you. There are other medications to be considered in your situation. If you suffer with anxiety on a regular, sustained basis then you may have some chemical elements in play here, and that is when meds can be helpful. You mentioned Ativan, which is an anti-anxiety medication, but you are right. There are side effects to consider such as drowsiness. Ativan is classified as a benzodiazapine, and all meds in that class do have a sedative effect. The addiction/depedence issue with any benzo depends on how you are taking the medication. If you utilize this medicine occassionally, on an as needed basis, and not routinely, or every day, then the addictive property is low. But, there are other medications that may benefit you greater without the risk of sedation . That is where the med evaluation comes in, the Dr. may feel you would get a greater benefit from one of the anti-depressants that are available today that also contain an anti-anxiety effect. Paxil, Zoloft, Welbutrin, Buspar are some examples of those types of medications. I hope this information will help you to find what works best for you. When you find what works, stick with it. My last point is this, do not hesitate to seek professional advice and opinions, information can be our staunchest ally in a time of increasing pressure and expectations. Asking for help when we need it is a courageus step, and must never be perceived as a weakness or defeat. You sound like a very intellegent and insightful person and those assets will also serve you well. :)
|21Male - Thu Dec 09, 2004 12:03 pm|
m.blajian, thank you so much!
|m.blajian - Thu Dec 09, 2004 2:49 pm|
You are welcome Very Much!! :)
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.